MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 3-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 3-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-350
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 08/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced an evident non-displaced fracture below the tibial tray component as revealed by x-rays performed on two (2) and seven (7) weeks postoperatively.The surgeon put the patient on partial weight bearing as a measure to let the fracture heal.The patient was reported to be ambulatory and improving on (b)(6) 2021.Further details on the patient's current health status are not known.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation but the pictures were reviewed and the partial tibial fracture was confirmed.The clinical/medical investigation concluded that, per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the fracture may have occurred due to excessive force during intra-operative tibial impaction.The provided analysis of the two undated, x-rays were labeled 2 weeks and 7 weeks, revealed a non-displaced fracture on the medial side.According to the report, the surgeon placed the patient on partial weight bearing to allow the fracture to heal.It was reported, the patient is now fully-weight and fully ambulatory and improving as of on (b)(6) 2021.No other relevant clinical documentation has been provided.The impact to the patient beyond that which has already been reported is unknown.All documents, chartstiks and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical investigation.Should any additional medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear has been identified as postoperative care.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant, patient condition, procedural variance and surgical technique.The contribution of the device to the reported event could be corroborated since the x rays shows a fracture below the tibial tray.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the fracture may have occurred due to excessive force during intra-operative tibial impaction.The provided analysis of the two undated, x-rays were labeled 2 weeks and 7 weeks, revealed a non-displaced fracture on the medial side.According to the report, the surgeon placed the patient on partial weight bearing to allow the fracture to heal.It was reported, the patient is now fully-weight and fully ambulatory and improving as of on (b)(6)2021.No other relevant clinical documentation has been provided.The impact to the patient beyond that which has already been reported is unknown.All documents, chartstiks and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical investigation.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the postoperative care section that excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition and/or surgical technique.Based on this investigation, the need for corrective action is not indicated.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 3-RIGHT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332590
Report Number1020279-2022-02242
Device Sequence Number6323053
Product Code NJD
UDI-Device Identifier00885556873168
UDI-Public885556873168
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10012-350
Device Lot Number100059
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/23/2022
06/22/2023
Initial Report FDA Received Date05/08/2022
Supplement Report FDA Received Date06/28/2022
06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1672-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.2 MM THREADED PIN 55 MM W/ COLLAR 4/PK; POROUS FEMORAL COMP SIZE 3-RIGHT MEDIAL-100174; TIBIAL ANCHOR STEM SIZE 3-4-100073; TIBIAL INSERT SIZE 3-RIGHT MED 11 MM-100149
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient SexFemale